Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 192, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 23, 2014, 1:25 PM CDT for Howell County, Missouri. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2014, 1:25 PM CDT (18:25 UTC)
- Expired
- Jul 23, 2014, 2:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Howell County, MO
The radar
The Springfield radar (KSGF), 152 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 2:00 PM CDT | TSTM WND DMG | Moody, MO | SEVERE THUNDERSTORM WIND GUSTS BLEW DOWN A LARGE LIMB ONTO A ROAD NEAR MOODY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3863 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.1
The text
As transmitted, in the capitals the NWS used until 2016.
451
WUUS53 KSGF 231825
SVRSGF
MOC091-231930-
/O.NEW.KSGF.SV.W.0192.140723T1825Z-140723T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
125 PM CDT WED JUL 23 2014
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
* UNTIL 230 PM CDT
* AT 124 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
SOUTHEAST OF WEST PLAINS...AND WAS NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BRANDSVILLE...LANTON...MOODY...POTTERSVILLE...SOUTH FORK AND WEST
PLAINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3649 9206 3670 9203 3675 9197 3677 9188
3675 9176 3670 9168 3650 9167 3649 9168
TIME...MOT...LOC 1825Z 021DEG 11KT 3660 9175
HAIL...0.75IN
WIND...60MPH
$$
CRAMER4 follow-up statements
387
WWUS53 KSGF 231843
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
143 PM CDT WED JUL 23 2014
MOC091-231930-
/O.CON.KSGF.SV.W.0192.000000T0000Z-140723T1930Z/
HOWELL MO-
143 PM CDT WED JUL 23 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HOWELL COUNTY
UNTIL 230 PM CDT...
AT 141 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF WEST PLAINS...AND NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BRANDSVILLE...LANTON...MOODY...SOUTH FORK AND WEST PLAINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3649 9206 3670 9203 3673 9194 3675 9182
3673 9175 3670 9168 3650 9167 3649 9168
TIME...MOT...LOC 1843Z 102DEG 3KT 3661 9177
HAIL...0.75IN
WIND...60MPH
$$
CRAMER179
WWUS53 KSGF 231901
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
201 PM CDT WED JUL 23 2014
MOC091-231930-
/O.CON.KSGF.SV.W.0192.000000T0000Z-140723T1930Z/
HOWELL MO-
201 PM CDT WED JUL 23 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
HOWELL COUNTY UNTIL 230 PM CDT...
AT 200 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SOUTH CENTRAL
HOWELL COUNTY...AND MOVING SOUTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
LANTON...MOODY AND SOUTH FORK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3667 9200 3668 9190 3666 9181 3662 9176
3649 9173 3649 9206 3664 9204
TIME...MOT...LOC 1901Z 001DEG 13KT 3658 9197
HAIL...0.75IN
WIND...60MPH
$$
CRAMER965
WWUS53 KSGF 231914
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 PM CDT WED JUL 23 2014
MOC091-231930-
/O.CON.KSGF.SV.W.0192.000000T0000Z-140723T1930Z/
HOWELL MO-
214 PM CDT WED JUL 23 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
HOWELL COUNTY UNTIL 230 PM CDT...
AT 213 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER EXTREME SOUTH
CENTRAL HOWELL COUNTY...AND MOVING SOUTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MOODY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3659 9205 3659 9199 3656 9190 3652 9183
3649 9183 3649 9206
TIME...MOT...LOC 1915Z 001DEG 13KT 3651 9199
HAIL...0.75IN
WIND...60MPH
$$
CRAMER531
WWUS53 KSGF 231924
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
224 PM CDT WED JUL 23 2014
MOC091-231934-
/O.EXP.KSGF.SV.W.0192.000000T0000Z-140723T1930Z/
HOWELL MO-
224 PM CDT WED JUL 23 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HOWELL COUNTY
WILL EXPIRE AT 230 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3659 9205 3659 9199 3656 9190 3652 9183
3649 9183 3649 9206
TIME...MOT...LOC 1924Z 001DEG 13KT 3648 9199
$$
CRAMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 12:49 PM CDT, 36 minutes earlier.
Area forecast discussion, Jul 23, 12:49 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO ISSUED BY NATIONAL WEATHER SERVICE ST LOUIS MO 1249 PM CDT Wed Jul 23 2014 .SHORT TERM...(Today and Tonight) Issued at 306 AM CDT WED JUL 23 2014 Rather challenging short term forecast this morning. So far this morning, the regional radar imagery has been mostly quiet with just a few showers/storms popping up and dissipating across eastern Missouri. This is, of course, in spite of previous (and numerous) model solutions suggesting robust thunderstorm development along the incoming cold front. Turns out that in reality forcing has been much too weak to overcome warm temperatures aloft (14C at 700mb is usually tough to overcome). That said, altocumulus development has been noted on the regional IR satellite imagery over the past few hours. Elevated parcels are nearly uncapped, and there there is still plenty of elevated CAPE present. Unfortunately, large scale forcing mechanisms remain on the weak side. As a result, there remains the potential for a few showers and storms to gradually develop along the incoming cold front. Confidence, however, is shaky at best. Unless radar trends begin to change dramatically, will likely be dropping going PoPs to slight chance/low end chance. The aforementioned cold front is currently entering central Missouri. The wind shift should continue tracking south at around 30mph. The dewpoint drop with this front, however, is lagging by about 100 miles or so. As a result, muggy conditions we are experiencing right now will continue today. The front and lagging dewpoint drop will exit to the south later this afternoon into early this evening. A cooler and drier airmass will filter into the region tonight. .LONG TERM...(Thursday through Tuesday) Issued at 306 AM CDT WED JUL 23 2014 00z suite of model output offers a few changes to the going forecast. After a brief respite from hot temperatures Thursday, the upper level ridge builds right back over the area Friday and Saturday. With very warm 700mb temperatures yet again expected with this airmass, have gone ahead and cut PoPs for Friday and Saturday. Sunday now features a cold front passage on the heels of a rapidly amplifying upper level pattern. There will be some rain chances with this frontal passage, but current indications are that any activity should be rather hit/miss. Another strong trough will develop over the eastern CONUS and send our temperatures decidedly back below average. Have gone with low/mid 80s highs next week with lows in the upper 50s to middle 60s. If current trends persist, cooler highs and low will likely be necessary with future forecasts. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1233 PM CDT WED JUL 23 2014 A line of thunderstorms will clip southwestern Missouri early this afternoon and is expected to impact the Joplin terminal. MVFR conditions with perhaps some brief IFR can be expected. Gusty west to northwest winds will also accompany this line. Meanwhile, MVFR ceilings will also persist for a portion of this afternoon across southern Missouri. Skies are then expected to clear by mid- evening. We are then expecting light fog overnight into early Thursday morning. Winds will remain light out of the north tonight and Thursday morning. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Gagan LONG TERM...Gagan AVIATION...Schaumann
Hazardous weather outlook, Jul 23, 12:41 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1241 PM CDT WED JUL 23 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241745- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1241 PM CDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. DISCUSSION... STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AS A STORM COMPLEX MOVES QUICKLY TO THE SOUTHEAST THROUGH FAR SOUTHEAST KANSAS AND THE FAR SOUTHWEST CORNER OF MISSOURI THROUGH 230 PM. ISOLATED STRONG TO SEVERE STORMS WILL ALSO OCCUR ALONG A COLD FRONT OVER FAR SOUTH CENTRAL MISSOURI FROM THE GAINESVILLE AREA EAST TO THAYER AND ALTON THROUGH 230 PM. WIND GUSTS OF 60 MPH AND HAIL UP TO TH SIZE OF QUARTERS CAN BE EXPECTED WITH THE STRONGEST STORMS. HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S ARE EXPECTED ACROSS EXTREME SOUTHEASTERN KANSAS AND PORTIONS OF THE MISSOURI OZARKS SOUTH OF THE HIGHWAY 54 CORRIDOR THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT INDEX VALUES RANGING FROM THE MID 90S TO AROUND 103 DEGREES ARE EXPECTED FRIDAY AND SATURDAY ACROSS THE ENTIRE OUTLOOK AREA. A FEW THUNDERSTORMS WILL BE POSSIBLE LATE SATURDAY INTO SUNDAY AS A COLD FRONT MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE NEXT COUPLE OF HOURS OVER THE FAR SOUTHWEST CORNER OF MISSOURI AND ALONG THE ARKANSAS STATE LINE IN SOUTH CENTRAL MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) DSA
In the hours before
Local storm report, Jul 23, 12:17 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1217 PM CDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND GST 6 W COLUMBUS 37.17N 94.95W
07/23/2014 E55 MPH CHEROKEE KS EMERGENCY MNGR
&&
JCOLUCCILocal storm report, Jul 23, 12:40 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1240 PM CDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM TSTM WND DMG COLUMBUS 37.17N 94.84W
07/23/2014 CHEROKEE KS 911 CALL CENTER
LARGE TREE LIMB REPORTED DOWN ON POWER LINE IN TOWN.
&&
JCOLUCCILocal storm report, Jul 23, 1:01 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 PM CDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM TSTM WND GST 1 NNE AIRPORT DRIVE 37.16N 94.50W
07/23/2014 M49 MPH JASPER MO ASOS
KJLN ASOS.
&&
DSALocal storm report, Jul 23, 1:05 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TSTM WND DMG 8 S COLUMBUS 37.05N 94.84W
07/23/2014 CHEROKEE KS EMERGENCY MNGR
SEVERE THUNDERSTORM WIND GUST BLEW OVER A CARGO TRUCK.
ONE MINOR INJURY.
&&
JCOLUCCIThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 12:40 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 65 min |
| Jul 23, 12:46 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, McDonald, Newton | 59 min |
| Jul 23, 12:48 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 57 min |
| Jul 23, 3:46 PM CDT | Flash Flood Warning | SGF | Oregon | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.